Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 145, NWS Northern Indiana

July 6, 2003White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 6, 2003, 7:36 PM EST for White County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 7:36 PM EST (00:36 UTC)
Expired
Jul 6, 2003, 8:30 PM EST
In force
54 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 5:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3257 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3257 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS53 KIWX 070036
SVRIWX
INC181-070130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
736 PM EST SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN INDIANA

* UNTIL 830 PM EST

* AT 736 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF BROOKSTON...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BROOKSTON
  CHALMERS
  MONTICELLO
  BURNETTSVILLE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

QUARTER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4056 8724 4040 8713 4060 8657 4085 8659

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:45 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 6, 6:45 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EST SUN JUL 6 2003

AVIATION DISCUSSION FOR 00Z...
MAIN FOCUS IS TIMING OF LINE OF SVR/NEAR SVR TSRA FROM EXTREME
SOUTHWEST MICHIGAN TO NORTHWEST INDIANA/NORTHEAST ILLINOIS. HAVE
TIMED CATAGORICAL TSRA WITH GUSTS TO 40 KTS FROM 01Z-03Z AT KSBN.
MODERATE INSTABILITY SHOULD KEEP THIS LINE FAIRLY STRONG INTO SBN
BUT ACTIVITY SHOULD BECOME MORE E-W ORIENTED AND LESS CONFIDENCE OF
LINE MAKING IT TO FWA. THERE MORE SCATTERED CONVECTION WITH HIGHEST
CONFIDENCE IN NEXT 3 HOURS WITH TEMPO BUT THEN VCTS AS CONFIDENCE
DECREASES IN 03Z-08Z. REST OF TAFS FAIRLY SIMILAR TO 18Z ISSUANCE
WITH BRIEF MVFR VISIBILITIES IN LIGHT FOG PROBABLE IN SATURATED
BOUNDARY LAYER NEAR SUNRISE. PBM

PREVIOUS DISCUSSIONS...

NO MAJOR PATTERN CHANGE EXPECTED UNTIL TUESDAY NIGHT WHEN FRONTAL
BOUNDARY FINALLY BEGINS TO WORK SOUTHEAST INTO THE AREA.

BEFORE THEN...A COUPLE ROUNDS OF STRONG/SVR CONVECTION EXPECTED
ACROSS THE CWA. SCT CONVECTION ONGOING OVER THE CWA RIGHT NOW...BUT
MAIN THREAT WILL BE APPROACHING COMPLEX CURRENTLY IN EASTERN IOWA.
NEW SWOMCD MENTIONS WATCH LIKELY AROUND OR SHORTLY BEFORE ZONE
ISSUANCE TIME. DAMAGING WINDS SEEMS THE GREATEST THREAT...BUT
ISOLATED TORNADOES COULD OCCUR WHERE LEFTOVER BOUNDARIES INTERACT
WITH STORMS. HEAVY RAIN THREAT STILL EXISTS AND WITH FLASH FLOOD
VALUES STILL QUITE LOW IN THE SOUTH THREAT FOR ADDITIONAL/CONTINUED
FLOODING EXISTS. AFTER COLLABORATION WITH IND...WILL EXTEND FFA
THROUGH MONDAY AFTERNOON(20Z). RATHER THAN TIME THINGS OUT...WILL GO
LIKELY POPS ALL AREAS TONIGHT. ANOTHER BUSY DAY EXPECTED FOR MONDAY.
NEW DAY 2 OUTLOOK HAS ENTIRE CWA IN MODERATE RISK. SEEMS REASONABLE
WITH BOUNDARY GETTING CLOSER TO THE CWA AND ABUNDANT
MSTR/INSTABILITY. CHCS FOR ADDITIONAL PRECIP TOMORROW WILL RIDE ON
DEVELOPMENT/MOVEMENT OF EXPECTED MCS OVERNIGHT. MODELS DISAGREEING
ON ITS MOVEMENT WITH SOME TAKING IT DUE EAST...SOME SOUTHEAST. WILL
GO WITH HIGH CHC POPS FOR NOW AND CONTINUE MENTION OF HEAVY
RAINFALL.

WILL CONTINUE CHC POPS THROUGH WEDS AS FRONTAL BOUNDARY MOVES
THROUGH TUES/TUES NGT...BUT THEN STALLS OUT TUES NGT INTO WEDS
ACROSS THE CWA. REST OF GRIDS LOOK FINE.

EXTENDED DISCUSSION...
BASED ON GFS TRENDING SLOWER WITH OVERALL PATTERN...HAVE ADDED POPS
THURSDAY IN THE EASTERN SECTIONS OF THE CWA. OTHERWISE NO CHANGES TO
THE GRIDS.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND MONDAY FOR ZONES INZ013...INZ015...
INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...NONE.

FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 6, 5:00 AM EST, 14 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS THE MOST LIKELY THREAT.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
MONDAY WITH A SLIGHT RISK OF SEVERE WEATHER TUESDAY. DAMAGING WINDS
WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE
ALSO POSSIBLE WEDNESDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 6, 7:07 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0707 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    8 W OHIO CITY             OH   FLASH FLOOD
07/06/03   VAN WERT                       STATE ROUTE 49 CLOSED DUE
                                          TO HIGH WATER. ONE BUSINESS
                                          IN THE WILSHIRE AREA
                                          FLOODED. REPORTED BY
                                          EMERGENCY MANAGER.

0654 PM    8 W OHIO CITY             OH   3.38 IN HEAVY RAIN
07/06/03   VAN WERT                       WILSHIRE AREA HEAVY RAIN
                                          FELL IN ONE AND A HALF
                                          HOURS. REPORTED BY
                                          EMERGENCY MANAGER.

0654 PM    4 W OHIO CITY             OH   4.10 IN HEAVY RAIN
07/06/03   VAN WERT                       4 MILES EAST OF WILSHIRE
                                          HEAVY RAIN FELL IN ONE AND
                                          A HALF HOURS. REPORTED BY
                                          EMERGENCY MANAGER.

WAMSLEY
Local storm report, Jul 6, 7:11 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0711 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    1 N NAPOLEON              IN   WIND DAMAGE
07/06/03   RIPLEY                         1 TREE BLOWN OVER ON
                                          HOUSE. REPORTED BY CENTRAL
                                          DISPATCH.

0700 PM    FLORIDA                   OH   WIND DAMAGE
07/06/03   HENRY                          TREES DOWN. REPORTED BY
                                          CENTRAL DISPATCH.

WAMSLEY
Local storm report, Jul 6, 7:13 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0713 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    1 N NAPOLEON              OH   WIND DAMAGE
07/06/03   HENRY                          1 TREE BLOWN OVER ON
                                          HOUSE. REPORTED BY CENTRAL
                                          DISPATCH.

WAMSLEY
Local storm report, Jul 6, 7:17 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0717 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    DELTA                     OH   WIND DAMAGE
07/06/03   FULTON                         2 TREES BLOWN DOWN.
                                          REPORTED BY AMATEUR RADIO.

WAMSLEY
Local storm report, Jul 6, 7:25 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0725 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 W MICHIGAN CITY         IN   0.75 IN HAIL
07/06/03   LA PORTE                       DIME SIZE HAIL REPORTED BY
                                          AMATEUR RADIO.

WAMSLEY
Local storm report, Jul 6, 7:27 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0727 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0704 PM    BARODA                    MI   WIND DAMAGE
07/06/03   BERRIEN                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:26 PM ESTSevere Thunderstorm WarningIWXSaint Joseph64 min
Jul 6, 7:51 PM ESTSevere Thunderstorm WarningIWXElkhart54 min
Jul 6, 8:02 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke43 min
Jul 6, 8:17 PM ESTSevere Thunderstorm WarningIWXMarshall58 min
Jul 6, 8:38 PM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko, Miami52 min
Jul 6, 8:42 PM ESTFlash Flood WarningIWXWhite2 hr
Jul 6, 8:51 PM ESTFlash Flood WarningIWXCass, Miami114 min
Jul 6, 9:39 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash66 min
Jul 6, 10:00 PM ESTFlash Flood WarningIWXAdams, Allen, Huntington, Wabash, Wells2 hr
Jul 6, 10:45 PM ESTSevere Thunderstorm WarningIWXBlackford, Jay60 min
Jul 7, 1:24 AM ESTSevere Thunderstorm WarningIWXCass, Miami51 min
Jul 7, 9:23 AM ESTSevere Thunderstorm WarningIWXLaPorte52 min
Jul 7, 9:58 AM ESTSevere Thunderstorm WarningIWXSaint Joseph62 min
Jul 7, 10:08 AM ESTSevere Thunderstorm WarningIWXMarshall, Starke52 min
Jul 7, 10:17 AM ESTSevere Thunderstorm WarningIWXFulton, Pulaski58 min
Jul 7, 10:25 AM ESTSevere Thunderstorm WarningIWXElkhart50 min
Jul 7, 10:28 AM ESTSevere Thunderstorm WarningIWXKosciusko47 min
Jul 7, 10:50 AM ESTSevere Thunderstorm WarningIWXCass, Miami55 min
Jul 7, 10:51 AM ESTSevere Thunderstorm WarningIWXLaGrange, Noble39 min
Jul 7, 11:00 AM ESTSevere Thunderstorm WarningIWXWhitley45 min
Jul 7, 11:10 AM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben80 min
Jul 7, 11:22 AM ESTSevere Thunderstorm WarningIWXAllen53 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.